Alert archive / New York / Small Craft Advisories in 2019
Small Craft Advisory 112, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Dec 26, 2019, 2:45 PM EST. It took effect at Dec 26, 2019, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2019, 2:45 PM EST (19:45 UTC)
- In effect from
- Dec 26, 2019, 7:00 PM EST
- Expired
- Dec 27, 2019, 3:39 AM EST
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
370 WHUS71 KBUF 261945 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 245 PM EST Thu Dec 26 2019 LOZ045-270345- /O.NEW.KBUF.SC.Y.0112.191227T0000Z-191227T1100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 245 PM EST Thu Dec 26 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST FRIDAY... * WHAT...South winds 15 to 25 knots and waves up to 4 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 7 PM this evening to 6 AM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
102 WHUS71 KBUF 270230 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 930 PM EST Thu Dec 26 2019 LOZ045-271030- /O.CON.KBUF.SC.Y.0112.000000T0000Z-191227T1100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 930 PM EST Thu Dec 26 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 6 AM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
200 WHUS71 KBUF 270614 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 114 AM EST Fri Dec 27 2019 LOZ045-271100- /O.CON.KBUF.SC.Y.0112.000000T0000Z-191227T1100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 114 AM EST Fri Dec 27 2019 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WHAT...South winds 15 to 25 knots. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 6 AM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
375 WHUS71 KBUF 270839 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 339 AM EST Fri Dec 27 2019 LOZ045-270945- /O.CAN.KBUF.SC.Y.0112.000000T0000Z-191227T1100Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 339 AM EST Fri Dec 27 2019 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves are expected to remain below advisory levels...therefore the Small Craft Advisory has been cancelled. $$ JJR/RSH
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 26, 2:21 PM EST, 24 minutes earlier.
Area forecast discussion, Dec 26, 2:21 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
221 PM EST Thu Dec 26 2019
.SYNOPSIS...
Mostly dry weather with some scattered sprinkles will persist across
the region today. Rain showers will break out across the region
ahead of a cold front tonight with freezing rain expected near the
Tug Hill of Lewis county. The passage of the cold front will keep
some rain showers over the area Friday, then high pressure will
bring fair dry weather for the first half of the weekend. A soaking
rain is anticipated Sunday and Sunday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure is located over International Falls, Minnesota
this afternoon. A warm front is draped across northern Lake Michigan
to western Lake Erie and north into eastern Lake Ontario. Most of
the forecast area is under southerly flow on the warm side of the
front however portions of the northern Tug Hill region remain under
a cool northeast flow. Warm air advection aloft will continue across
the entire region and is producing light returns on radar this
afternoon. Most of this activity is virga as the low and mid levels
remain fairly dry. Ceiling heights are roughly 10k feet and while
sprinkles may reach the ground, mostly dry conditions are expected
the rest of the afternoon. Showers/virga will move across the
northern Tug Hill region this afternoon where temperatures have been
very slow to climb due to the northeast flow down the Saint Lawrence
River valley. There are a few locations just below 32 degrees
however as the front moves north, temperatures will continue to
rise.
Conditions deteriorate rapidly tonight as moisture increases with the
help of a 40-50kt low-level jet. The warm front will move north of
the Tug Hill region by this evening and temperatures will slowly
climb everywhere overnight. The exception will be persistent
easterly flow along the Mohawk Valley that will keep the southern
Tug Hill region in Lewis county below freezing. Under southwest
flow, rain showers will be more widespread across the higher terrain
across western NY and the Tug Hill region. Intensity will be
lackluster overnight as forcing and moisture is mainly associated
with the strong low-level jet ahead of a cold front. Upslope flow
will aide in slightly higher rainfall amounts against the southern
Tug Hill region. This area will also see a period of freezing rain
this evening and overnight as temperatures remain below freezing. A
Winter Weather Advisory is in effect tonight for Lewis county.
Rainfall amounts will range from a tenth to two tenths across the
higher terrain to less than a tenth across the Finger Lakes, Genesee
Valley and the southern Lake Ontario shoreline. Temperatures are
expected to climb above freezing by Friday morning. Temperatures at
850mb will top out at 6-8 C by Friday morning continuing the mild
stretch the region has been experiencing this week. Low temperatures
tonight will be reached this evening with lows in the mid 40s across
western NY to the low 30's across the Southern Tug Hill region and
Saint Lawrence Valley.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
A vigorous shortwave crossing the Ottawa valley on Friday will push
a cold front across our forecast area. A 40-45kt low level jet with
this front will combine with a little lift under the entrance region
of a robust 140kt H25 jet to maintain some rain showers over the
region...although this activity should become less widespread as we
make our way through the afternoon. It will certainly remain on the
mild side of normal...as temperatures are forecast to top out in the
50s across the western counties with mid 40s expected over the North
Country.
By Friday evening the trailing cool front will be to our east...
with surface-based ridging and drier air building eastward across
our region through the course of the night. This will bring an end
to any leftover orographically-induced light rain and snow showers
across the North Country...while supplying dry and quiet weather to
the remainder of the area...along with a gradual general decrease in
lower clouds. Meanwhile...low temperatures will settle back into the
upper 20s across the North Country...and the lower 30s elsewhere.
On Saturday the axis of the surface ridge will crest across New York
State. Attendant drier air and subsidence will promote dry and
tranquil weather along with some partial sunshine...and still-above
average highs ranging from the upper 30s across interior portions of
the North Country to the lower to mid 40s elsewhere.
Saturday night the axis of the surface high will begrudgingly drift
east into New England...while a large and increasingly vertically
stacked storm system over the Plains States slowly lumbers its way
to the Upper Mississippi Valley. At this point it now appears that
this next slow-moving system will remain far enough to our west to
allow for a dry night areawide...albeit with a general west-east
increase in high clouds. Temperature-wise...lows should range from
the mid 20s across the North Country (which will see less cloud
cover) to the mid to upper 30s along the Lake Erie shoreline.
Sunday and Sunday night the vertically stacked system over the Upper
Mississippi Valley will meander its way to the Upper Great Lakes...
with at attendant warm frontal boundary becoming established across
our region during Sunday...before occluding with time Sunday night.
Out ahead of this system...a strengthening south-southwesterly flow
will advect deep moisture into our region...with this moisture being
lifted by the frontal zone...general warm air advection pattern
aloft...a 40-50 knot low level jet...and the broadly diffluent flow
regime at the upper levels. All of this will result in a widespread
soaking rainfall developing into our region during Sunday and then
continuing through Sunday night...when some mixed precipitation
cannot be ruled out across the Saint Lawrence Valley and North
Country dependent upon how much colder air remains in place to the
north of the main surface frontal position.
At this point it appears that basin average rainfall amounts through
Sunday night should be on the order of a half inch to an inch...
which area waterways should be able to handle given the lack of a
significant snowpack. Otherwise the influx of warmer air into our
region should result in well above normal temperatures along and to
the south of the surface front...with areas south of Lake Ontario
seeing highs in the upper 40s to the lower 50s Sunday...and lows in
the lower 40s Sunday night. North of the boundary readings will grow
colder with increasing northward extent...with portions of the North
Country and Saint Lawrence Valley likely seeing highs confined to
the upper 30s and lower 40s on Sunday...with lows Sunday night then
in the lower to mid 30s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Moving on into the longer term portion of the forecast...in general
the vertically stacked low will eject into eastern Canada through
the first half of next week while advecting progressively colder
air across our region...though the medium range guidance suite
still exhibits notable differences on exactly how quickly the
system ejects and how quickly/how cold we get aloft. As was the
case yesterday...the GFS remains faster and colder with all this
compared to the GEM and especially the ECMWF...though at the same
time has also trended more toward the latter two solutions...which
remain favored given the tendency for vertically stacked lows to
move more slowly.
Looking a little more closely at the forecast details...synoptic
precipitation should be on a general downward trend across our
region Monday and Monday night...though this trend will be slower
downwind of Lakes Erie and Ontario due to a combination of lake
moisture and upsloping (though NOT true lake effect...as consensus
850 mb temps remain too warm for this through Monday night). With
highs expected to mainly range from 45 to 50 on Monday...the bulk
of any precipitation during the day should again be liquid...before
giving way to more of a rain/snow mix Monday night as thermal
profiles slowly cool.
Between Tuesday and Wednesday our airmass should eventually reach
cold enough levels aloft (currently -9C to -10C...based on current
lake surface temps of +2C/+3C) to support a weak to modest lake
response downwind of the lakes...though the guidance again exhibits
considerable differences on when this will happen...and is also all
over the place with respect to the orientation of the low level
flow. Given the resultant uncertainty in timing and wind direction...
have only indicated some broad areas of lower-mid chance range PoPs
downwind of the lakes for now...with lowering chances for precip
found elsewhere given the slowly diminishing cyclonic flow across
our region. By later Wednesday...whatever lake response there is
should be diminishing as surface-based ridging and drier air builds
into our region...and warm air advection develops aloft. As for
temps...daytime highs will dip back into the mid to upper 30s
through midweek...though such readings will still be a bit above
average for the end of December/beginning of January.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Warm air advection aloft is producing light returns on radar. A
majority of it is virga however -RA has been reported at KBUF.
Besides some scattered sprinkles this afternoon, VFR conditions will
continue.
Warm air will continue to move into the region tonight and rain
showers will expand in coverage. This will be associated with a 35-
40kt LLJ at 2k feet and produce low-level wind shear at all the
terminals overnight, ending Friday morning. With the increase in
moisture, cigs will fall to MVFR towards this evening and continue
overnight. MVFR cigs will become IFR at KJHW around close to
midnight and continue into Friday. MVFR cigs with light rain showers
will continue at KBUF, KIAG, KROC and KART through late Friday
morning/Friday afternoon. Cigs will continue to fall to IFR as a
cold front enters western NY.
Outlook...
Friday...MVFR/IFR cigs in rain showers.
Saturday...VFR.
Sunday...MVFR to IFR in rain. LLWS possible.
Monday...MVFR in rain changing to evening snow showers.
Tuesday...MVFR/IFR in rain and snow showers.
&&
.MARINE...
A stalled frontal boundary will push to the north this afternoon and
evening, winds will veer throughout the region. By late tonight,
moderate to fresh southerlies will be in place over both lakes. This
will lead to SCA conditions on the far east end of Lake Ontario.
A cold front will cross the region on Friday. Winds will continue to
veer in the process, with moderate westerlies anticipated by the end
of the day. While the associated wind speeds and corresponding wave
heights are not forecast to reach SCA criteria, it is not out of the
question that persistent westerlies on Lake Ontario could support
another SCA Friday night.
Winds and waves will then lower on Saturday as high pressure will
cross the region.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 7 PM this evening to 6 AM EST
Friday for NYZ008.
MARINE...Small Craft Advisory from 7 PM this evening to 6 AM EST Friday
for LOZ044-045.
&&
SYNOPSIS...HSK/RSH
NEAR TERM...HSK
SHORT TERM...RSH/JJR
LONG TERM...JJR
AVIATION...HSK
MARINE...HSK/RSH/TMAHazardous weather outlook, Dec 26, 12:17 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1217 PM EST Thu Dec 26 2019 NYZ001>003-010-011-271730- Niagara-Orleans-Monroe-Northern Erie-Genesee- 1217 PM EST Thu Dec 26 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>007-012>014-019>021-085-271730- Wayne-Northern Cayuga-Oswego-Jefferson-Wyoming-Livingston-Ontario- Chautauqua-Cattaraugus-Allegany-Southern Erie- 1217 PM EST Thu Dec 26 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-271730- Lewis- 1217 PM EST Thu Dec 26 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Rain showers tonight may begin as a little freezing rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1217 PM EST Thu Dec 26 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 7:24 PM EST | Dense Fog Advisory | BUF | Erie, Genesee, Monroe, Niagara, Orleans | 13 hr |
| Dec 26, 12:16 PM EST | Winter Weather Advisory | BUF | Lewis | 10 hr |
Nearby
Small Craft Advisories in New York, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.